Alert archive / Florida / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 82, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Dec 20, 2018, 2:25 PM EST for Brevard County, Florida. It was in force for 27 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 20, 2018, 2:25 PM EST (19:25 UTC)
- Expired
- Dec 20, 2018, 2:52 PM EST
- In force
- 27 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Brevard County, FL
The radar
The Melbourne radar (KMLB), 49 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 20, 2:35 PM EST | TSTM WND GST 52 | 3 Sw Playalinda Beach, FL | USAF WIND TOWER 3132 MEASURED A PEAK WIND GUST OF 45KT/52MPH FROM THE SOUTHWEST. |
| Dec 20, 2:35 PM EST | TSTM WND GST 55 | 5 N Cape Canaveral, FL | USAF WIND TOWER 403 MEASURED A PEAK GUST OF 48KT/55MPH FROM THE SOUTHWEST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 20, 7:55 AM EST | Tornado Watch | SPC | 7 hr |
| Dec 20, 2:15 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 7.4 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 326 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 778 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 174 m²/s²
- 0-3 km storm-relative helicity
- 231 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.4
The text
As transmitted.
376
WUUS52 KMLB 201925
SVRMLB
FLC009-202030-
/O.NEW.KMLB.SV.W.0082.181220T1925Z-181220T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
225 PM EST THU DEC 20 2018
The National Weather Service in Melbourne has issued a
* Severe Thunderstorm Warning for...
Northeastern Brevard County in Florida...
* Until 330 PM EST.
* At 225 PM EST, a severe thunderstorm was located near Titusville
Airport, moving northeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Titusville, Rockledge, Cocoa, Cocoa Beach and Cape Canaveral.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2839 8056 2832 8076 2856 8083 2874 8081
2883 8073 2874 8064 2860 8054 2845 8050
TIME...MOT...LOC 1925Z 234DEG 22KT 2854 8071
HAIL...<.75IN
WIND...60MPH
$$
Rodriguez3 follow-up statements
229
WWUS52 KMLB 201934
SVSMLB
Severe Weather Statement
National Weather Service Melbourne FL
234 PM EST THU DEC 20 2018
FLC009-202030-
/O.CON.KMLB.SV.W.0082.000000T0000Z-181220T2030Z/
Brevard FL-
234 PM EST THU DEC 20 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EST
FOR NORTHEASTERN BREVARD COUNTY...
At 233 PM EST, a severe thunderstorm was located near Merritt Island
Wildlife Refuge, or near Playalinda Beach, moving northeast at 45
mph. At 2:20 PM EST a 58 mph wind gust was reported east of
Titusville.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Cape Canaveral, Port Canaveral, Playalinda Beach, Merritt Island and
Merritt Island Wildlife Refuge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2841 8058 2837 8071 2846 8074 2863 8077
2869 8077 2881 8071 2876 8066 2860 8054
2845 8050
TIME...MOT...LOC 1933Z 234DEG 22KT 2857 8066
HAIL...<.75IN
WIND...60MPH
$$
Rodriguez005
WWUS52 KMLB 201943
SVSMLB
Severe Weather Statement
National Weather Service Melbourne FL
243 PM EST THU DEC 20 2018
FLC009-202030-
/O.CON.KMLB.SV.W.0082.000000T0000Z-181220T2030Z/
Brevard FL-
243 PM EST THU DEC 20 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EST
FOR NORTHEASTERN BREVARD COUNTY...
At 242 PM EST, a severe thunderstorm was located near Playalinda
Beach, moving northeast at 45 mph. At 2:20 PM EST a 58 mph wind gust
was reported east of Titusville, with additional gusts around 55 mph
reported across the Cape.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Cape Canaveral, Port Canaveral, Playalinda Beach, Merritt Island and
Jetty Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2841 8058 2838 8068 2860 8068 2873 8064
2860 8054 2845 8050
TIME...MOT...LOC 1942Z 234DEG 22KT 2861 8060
HAIL...<.75IN
WIND...60MPH
$$
Rodriguez855
WWUS52 KMLB 201952
SVSMLB
Severe Weather Statement
National Weather Service Melbourne FL
252 PM EST THU DEC 20 2018
FLC009-202002-
/O.CAN.KMLB.SV.W.0082.000000T0000Z-181220T2030Z/
Brevard FL-
252 PM EST THU DEC 20 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BREVARD COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
A Severe Thunderstorm Watch remains in effect until 900 PM EST for
Florida.
LAT...LON 2841 8058 2838 8068 2860 8068 2873 8064
2860 8054 2845 8050
TIME...MOT...LOC 1950Z 234DEG 22KT 2865 8054
$$
RodriguezWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 20, 8:58 AM EST, 5 hours 27 minutes earlier.
Area forecast discussion, Dec 20, 8:58 AM EST, 5 hours 27 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
858 AM EST Thu Dec 20 2018
.UPDATE...
..Enhanced Risk of Severe Storms With Heavy Rains Over East Central
Florida Today...
Tornado Watch number 439 in place for all counties and adjacent
Atlantic waters through 4 PM, except Martin and St. Lucie
counties. Initial line of storms impacting the I-4 corridor
and metro Orlando through Volusia county this morning is just the
initial round of activity, which will continue to unfold during
the remainder of the afternoon.
All persons should remain alert to the changing conditions and be
prepared to move to a place of safety in a sturdy enclosed room if
a warning is issued for your location.
&&
.AVIATION...
Strong/gusty winds wl mix down to the surface through the day.
Periods of MVFR-brief IFR and brief convective wind gusts 30- 40kt
or higher are likely in scattered to numerous storms through
afternoon. Greater threat for storms south of KMCO as we head
into afternoon. May be a brief lull in the winds late day or
early evening, but after an expected squall line traverses the
area later today SWRLY winds will again pick up later this evening
and overnight as the pgrad tightens into Fri with frontal
passage.
Sustained winds could approach 25 kts at some TAF sites on Fri
possibly requiring an Airport Weather Warning (AWW) at KMCO/KORL and
KDAB airports.
&&
.MARINE...
Storm impacts will include frequent cloud to water lightning,
torrential downpours, hail, damaging wind gusts in excess of 50
kts, and/or waterspouts.
A Small Craft Advisory is in effect for all areas. A Gale Warning
will start at 15Z/10AM areawide as winds quickly increase to
25-30kts away from the coast with frequent gusts expected to Gale
Force through the remainder of the day and tonight. Seas will be
slower to build but will gradually increase to 5-7 ft near shore
and 8-11 ft offshore/Gulf Stream.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 76 62 65 43 / 100 70 40 0
MCO 75 62 63 45 / 100 70 40 0
MLB 80 62 64 46 / 100 80 40 0
VRB 82 63 65 45 / 90 100 40 0
LEE 73 63 63 42 / 100 70 50 0
SFB 75 60 65 43 / 100 70 50 0
ORL 76 61 64 45 / 100 70 50 0
FPR 81 62 65 44 / 90 100 40 0
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Lake Wind Advisory until 6 PM EST this evening for Coastal
Volusia County-Indian River-Inland Volusia County-Martin-
Northern Brevard County-Okeechobee-Orange-Osceola-Seminole-
Southern Brevard County-St. Lucie.
Tornado Watch until 4 PM EST this afternoon for Coastal Volusia
County-Indian River-Inland Volusia County-Northern Brevard
County-Northern Lake County-Okeechobee-Orange-Osceola-
Seminole-Southern Brevard County-Southern Lake County.
AM...Tornado Watch until 4 PM EST this afternoon for Flagler Beach to
Volusia-Brevard County Line 0-20 nm-Volusia-Brevard County
Line to Sebastian Inlet 0-20 nm.
Small Craft Advisory until 10 AM EST this morning for Flagler
Beach to Volusia-Brevard County Line 0-20 nm-Flagler Beach
to Volusia-Brevard County Line 20-60 nm-Sebastian Inlet to
Jupiter Inlet 0-20 nm-Sebastian Inlet to Jupiter Inlet 20-
60 nm-Volusia-Brevard County Line to Sebastian Inlet 0-20
nm-Volusia-Brevard County Line to Sebastian Inlet 20-60 nm.
Gale Warning until 4 AM EST Saturday for Flagler Beach to
Volusia-Brevard County Line 0-20 nm-Flagler Beach to
Volusia-Brevard County Line 20-60 nm-Sebastian Inlet to
Jupiter Inlet 0-20 nm-Sebastian Inlet to Jupiter Inlet 20-
60 nm-Volusia-Brevard County Line to Sebastian Inlet 0-20
nm-Volusia-Brevard County Line to Sebastian Inlet 20-60 nm.
&&
JP/AC/KRHazardous weather outlook, Dec 20, 2:25 PM EST, 0 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 225 PM EST Thu Dec 20 2018 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-202200- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County- Northern Lake County-Orange-Seminole-Southern Brevard County- Osceola-Indian River-Okeechobee-St. Lucie-Martin- Coastal Volusia County-Southern Lake County- Northern Brevard County- 225 PM EST Thu Dec 20 2018 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...Severe Thunderstorm Watch for Brevard, Indian River, Okeechobee, Saint Lucie and Martin Counties until 9 PM... .THUNDERSTORM IMPACT... At 230 PM, a squall line was located from Titusville to Fort Drum to the west shore of Lake Okeechobee, and was moving eastward at around 35 to 40 MPH, while individual cells were moving northeast at around 50 MPH. This line will continue to move eastward, and bring the threat for severe storms with damaging wind gusts, flooding from torrential rainfall, and an isolated tornado, to the watch area into early this evening, with most of the activity moving offshore the Treasure Coast by around 6 or 7 PM. Persons in the watch area should stay informed of the hazardous weather threat into this evening, and be prepared to take action to protect like and property in advance of storms. Listen to NOAA weather radio, commercial television or radio stations, or your cable or satellite television provider for later statements concerning this severe weather event. .FLOOD IMPACT... Widespread showers and scattered lightning storms may provide multiple rounds of heavy downpours today and this evening. Total rainfall amounts of 1 to 2 inches will be widespread with locally higher amounts up to 4 inches possible in some locations through this evening. .HIGH WIND IMPACT... Gusty southerly winds of 15 to 25 mph with frequent gusts to 30 to 40 mph will continue ahead of the approaching squall line. A Lake Wind Advisory remains in effect until early evening. .RIP CURRENT IMPACT... Gusty southerly winds will produce a strong longshore current along the beaches of east central Florida today. A Moderate rip current risk for strong rip currents are also likely near piers, jetties and reefs. Entering the very chilly surf is not recommended even for advanced swimmers. If you do, only swim near a life guard and do not swim alone. .MARINE THUNDERSTORM GUST IMPACT... Strong to severe storms will affect the Space and Treasure Coast and Lake Okeechobee regions into early this evening. Storms will be fast- moving from the west and southwest and may produce wind gusts well in excess of 35 knots. Storms will move rapidly across the intracoastal and near shore Atlantic waters through this afternoon and evening. Inland lakes are not immune from the effects of strong storms and hazardous boating conditions can quickly develop over lakes with gusty winds and frequent lightning. Be prepared to seek safe harbor well before a storm approaches your area. .WIND AND SEA IMPACT... Very hazardous boating conditions will occur today ahead of an approaching strong cold front. Small craft advisories are in effect near the coast with a Gale Warnings over all of the waters beyond 20 nautical miles through tonight. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. Strong, gusty west winds are expected on Friday behind a strong cold front. Increasing winds over the Atlantic will produce hazardous marine conditions through Saturday, with gale force winds expected through Friday night. Unseasonably cooler temperatures are expected Friday afternoon through Monday morning. .SPOTTER INFORMATION STATEMENT... Spotters should monitor the weather. Formal activation will be needed when warnings are issued. If severe wind or hail is observed please relay your report to the National Weather Service office in Melbourne at 3 2 1 2 5 5 0 2 1 2. Please report any rainfall amounts of 2 inches or greater. TES/JP/AC
In the hours before
Local storm report, Dec 20, 1:51 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
151 PM EST THU DEC 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM TSTM WND GST 4 NNE PORT SAINT JOHN 28.53N 80.77W
12/20/2018 M54 MPH Brevard FL OTHER FEDERAL
USAF TOWER KSC-1007 MEASURED WIND GUST OF 47KT/54MPH FROM
THE SW
&&
JRSLocal storm report, Dec 20, 1:53 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
153 PM EST THU DEC 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM TSTM WND GST 3 W KENNEDY SPACE CENTE 28.64N 80.75W
12/20/2018 M46 MPH Brevard FL OTHER FEDERAL
USAF TOWER KSC-0714 MEASURED WIND GUST OF 40KT/46MPH FROM
S
&&
JRSLocal storm report, Dec 20, 1:54 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
154 PM EST THU DEC 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM TSTM WND GST 3 E HAULOVER CANAL 28.74N 80.70W
12/20/2018 M53 MPH Brevard FL OTHER FEDERAL
USAF TOWER KSC-0019 MEASURED WIND GUST OF 46KT/53MPH FROM
SSW
&&
JRSSpecial weather statement, Dec 20, 2:05 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Melbourne FL
205 PM EST THU DEC 20 2018
FLZ047-141-147-201930-
Southern Brevard County FL-Coastal Volusia FL-
Northern Brevard County FL-
205 PM EST THU DEC 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BREVARD AND SOUTHEASTERN
VOLUSIA COUNTIES UNTIL 230 PM EST...
At 205 PM EST, Doppler radar was tracking a line of strong
thunderstorm located from south of Edgewater to near Lone Cabbage
Fish Camp, moving northeast at 45 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Titusville, Rockledge, Cocoa, Cocoa Beach and Cape Canaveral.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Tornado Watch remains in effect until 400 PM EST for east central
Florida.
LAT...LON 2839 8056 2833 8057 2823 8056 2823 8086
2835 8086 2843 8090 2847 8090 2847 8088
2848 8087 2851 8089 2853 8094 2856 8093
2860 8096 2893 8096 2893 8078 2860 8054
2846 8049
TIME...MOT...LOC 1905Z 242DEG 44KT 2840 8091
RodriguezLocal storm report, Dec 20, 2:22 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
222 PM EST THU DEC 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0211 PM TSTM WND GST VERO BEACH AIRPORT 27.65N 80.42W
12/20/2018 M44 MPH INDIAN RIVER FL ASOS
KVRB ASOS MEASURES WIND GUST OF 38KT/44MPH FROM S
&&
JRSLocal storm report, Dec 20, 2:25 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
225 PM EST THU DEC 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM TSTM WND GST 3 W KENNEDY SPACE CENTE 28.64N 80.75W
12/20/2018 M41 MPH Brevard FL OTHER FEDERAL
USAF TOWER KSC-0714 MEASURED WIND GUST OF 36KT/41MPH FROM
WSW
&&
JRSThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 20, 3:46 AM EST | Gale Warning | MLB | 48 hr | |
| Dec 20, 4:12 AM EST | Beach Hazards Statement | MLB | Volusia | 14 hr |
| Dec 20, 4:15 AM EST | Lake Wind Advisory | MLB | Okeechobee, Orange, Osceola, Seminole, Volusia | 14 hr |
| Dec 20, 8:17 AM EST | Special Weather Statement | MLB | Lake | 58 min |
| Dec 20, 8:23 AM EST | Tornado Warning | MLB | Lake, Orange | 22 min |
| Dec 20, 9:14 AM EST | Special Weather Statement | MLB | Orange, Seminole, Volusia | 61 min |
| Dec 20, 9:25 AM EST | Tornado Warning | MLB | Orange | 35 min |
| Dec 20, 9:37 AM EST | Special Marine Warning | MLB | 3 hr | |
| Dec 20, 10:00 AM EST | Areal Flood Advisory | MLB | Lake, Orange, Osceola, Seminole, Volusia | 2 hr |
| Dec 20, 10:18 AM EST | Special Weather Statement | MLB | Orange, Seminole, Volusia | 57 min |
| Dec 20, 10:46 AM EST | Tornado Warning | MLB | Seminole, Volusia | 29 min |
| Dec 20, 11:01 AM EST | Tornado Warning | MLB | Volusia | 29 min |
| Dec 20, 11:24 AM EST | Tornado Warning | MLB | Volusia | 19 min |
| Dec 20, 11:35 AM EST | Severe Thunderstorm Warning | MLB | Brevard, Orange, Osceola, Seminole, Volusia | 55 min |
| Dec 20, 12:02 PM EST | Tornado Warning | MLB | Brevard, Seminole, Volusia | 28 min |
| Dec 20, 12:21 PM EST | Areal Flood Advisory | MLB | Brevard, Lake, Orange, Osceola, Seminole, Volusia | 3 hr |
| Dec 20, 12:25 PM EST | Special Marine Warning | MLB | 110 min | |
| Dec 20, 12:33 PM EST | Severe Thunderstorm Warning | MLB | Brevard, Seminole, Volusia | 27 min |
| Dec 20, 12:57 PM EST | Severe Thunderstorm Warning | MLB | Brevard, Orange, Osceola | 63 min |
| Dec 20, 1:42 PM EST | Special Weather Statement | MLB | Okeechobee | 48 min |
| Dec 20, 2:02 PM EST | Special Marine Warning | MLB | 3 hr | |
| Dec 20, 2:05 PM EST | Special Weather Statement | MLB | Brevard | 25 min |
| Dec 20, 2:19 PM EST | Special Marine Warning | MLB | 3 hr | |
| Dec 20, 2:59 PM EST | Special Weather Statement | MLB | Indian River, Martin, Saint Lucie | 61 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.